May 26, 2024


More than 500 adverse neuropsychiatric reactions have been reported in children under the age of nine with an asthma drug that will receive new warnings about its risks.

The Medicines and Healthcare products Regulatory Agency (MHRA) announced last week that more prominent warnings will be added to the information provided on boxes of the asthma drug montelukast, sold under the brand name Singulair.

Officials announced the move after concerns were raised by families about reported side effects, which can include sleep disturbances, aggression and depression. Many parents say they were not properly warned of the risks.

Dr Alison Cave at the MHRA said: “Patient safety is our top priority. We have now taken regulatory action to update the leaflet included with all montelukast medicines in the UK with prominent warnings and advice about the risk of serious behavior and mood-related change.

The Yellow Card Scheme for reporting suspected adverse drug reactions recorded 1,282 reports of suspected neuropsychiatric adverse drug reactions to montelukast. The figures show that between 1998 and 31 March 2024 there were 541 adverse psychiatric reaction reports for children aged 0-9 years. This compares with 141 for young people aged 10-19 and 155 for adults aged 20-39.

Graham Miller, of South West London, whose son Harry killed himself at the age of 14 in February 2018, welcomed the new warnings. Harry’s mother, Alison Miller, said she was convinced the drug led to her son’s death and the couple would like to see their son’s inquest reopened. Graham said of the warnings: “We feel it brings some significance to Harry’s death because it alerts other children to the dangers.”

Graham and Alison Miller, whose son Harry (14), killed himself in 2018. Photo: Sophia Evans/The Observer

An action group supports families who believe their children have suffered adverse side effects. Michelle Johnstone, 44, from Northampton, said her son Fergus, now 10, became agitated after being given the drug at around 18 months old. “There were terrible behavioral issues,” she said. “He would bang his head against the wall. He was the calmest baby and it just came out of nowhere.”

The drug was stopped after nine months of treatment, but started again in October 2019. Michelle and her husband, Richard, were reluctant to restart the treatment due to the behavioral issues, but were assured by medical staff that it was unlikely that their son would suffer the suspected side effects again.

skip past newsletter promotion

The drug was discontinued again in June 2022 after her son again experienced similar suspected adverse reactions to the drug. Michelle said: “When he took it his asthma was so bad I think we would have done anything.

“I’m not sure it should be prescribed to children, especially young children, because they don’t have the ability to tell you when something changes in them.”

montelukast UK Action Group said in a statement: “As far back as 2017, when Nice [the National Institute for Health and Care Excellence] consultation on montelukast, highlighting the potential cost savings for the NHS, patients have expressed concern about the severity of adverse side effects [and] the potential for impact on the developing brain.”

The MHRA says the benefits of the drug still outweigh the risks for most patients. Officials say montelukast remains an acceptably safe and effective drug for asthma.

Organon, which is responsible for Singulair in the UK, said: “Nothing is more important to Organon than the safety of our medicines and the people who use them. Reports of adverse events are taken seriously and, as with all our medicines, we are constantly monitoring the safety of Singulair.”



Source link

Leave a Reply

Your email address will not be published. Required fields are marked *